I rank Cardizem 15 out of the 33 drugs I carry.
We didn’t have Cardizem when I started as a medic. If we had someone in rapid afib and they were unstable enough we could shock them. I never had such a patient, and a good thing. As I have said before, I am not a fan of electricity unless my patient is in vfib or VT without a pulse. Shocking talking people — not for me. I remember many years ago when I was a brand new EMT in Massachusetts, we had taken a patient into a small hospital and there in the ED they had a young man in a rapid tachycardia that they hadn’t been able to break with medicine. They had given him a sedative, and after waiting for it to take hold, applied the shock. The kid, who was probably fifteen or so, but with the build of a football player, came off the table in pain, and then he lay there on his side whimpering. They still hadn’t broken the rhythm. They gave him some more sedative, and waited. I couldn’t stand to watch it. I heard his scream from the entryway.
Once we got Cardizem, it took me a little while to get the hang of it. You have to push it slowly, and you need to be patient. It is not the sudden fix that Adenosine is. Initially I was frustrated because while I would get a response (the rapid afib might decline from the 160-170′s to the 110-120′s, by the time I was in triage it would be back up in the 150-160 range). I started giving a small rebolus that seemed to help. Eventually, we had drips added to our guidelines and now I always hang a drip. I put 25 mg in a 250 ml bag. I set it at 5mg/hr and if I notice the rate inching up, I up the drip. It works great. I usually always do two lines, one to give the Cardizem through and one in case their pressure drops and I need to give them a bolus.
I do rapid afibs fairly often in the town I work in because of the large elderly population. The call usually comes in as an elderly person feeling weak and dizzy. I may find them sitting in a recliner, pale, and just looking sick. I did one just last week. I remember saying to my partner it sounded like the prototypical call in our town, old sick person wants to go the hospital, likely they have the flu. In the house, I introduce myself and my partner, ask a few quick questions (how to you feel? any trouble breathing? any pain?) and inquire what hospital they want to go to. I help them to the stretcher and then we take them out to the ambulance. Unless someone is really sick or having chest pain, I rarely do much in the house. Out in the ambulance, if I haven’t already done so, I get them in a Johnny, listen to their lungs, and while my partner gets a blood pressure, I put them on the heart monitor. Sometimes, I just tell my partner to head to the hospital nonpriority while I do the BP.
So I put the guy on the monitor, and son of a gun… “Well, there’s your problem,” I say.
Our Cardizem used to come in a syringe with powder in one chamber and a dilutant in the other that we would mix together, now it comes in a vial that we have to keep chilled or else we have to change it out every month. Since we got the cooler for the hypothermia protocol, we keep our Cardizem in there. Well, I put in a line and then draw up the Cardizem; I go into my rapid afib talk. “It’s pretty common in people as they age — it is not a heart attack. Remember when the elder George Bush passed out and threw up on the Japanese ambassador (they all remember) — his problem was he was in rapid afib. It can be controlled with medicine.” I explain the anatomy of the heart, the atria and the ventricles, and how his atria are not pumping properly, not flushing all the blood out and how longterm if not corrected this can lead to a stroke. I tell them the medicine I am about to give them should slow their heart down to a more normal rate and they should start feeling better. And they usually do.
The American Heart Association 2005 Guidelines include a line in their rapid afib algorithm that we do not include in ours. That line is “expert consultation.” It comes before cardizem. More specifically, they write “We recommend a 12-lead ECG and expert consultation if the patient is stable.” I was at an EMS conference shortly after the guidelines came out and was able to ask a doctor who had participated in writing this section of the guidelines what the AHA meant by the “expert consultation” line, and he basically said, it meant if the patient was stable, medics should leave them alone until a doctor can examine the patient.
It is hard to disagree with that, but at the same time, while the patient is stable, they are feeling pretty miserable and at least in our area, if we don’t give them Cardizem, the ED will, so the doctors at our medical advisory committee felt the paramedics could be trusted to go ahead and make the patient more comfortable and take care of the problem. They basically left the choice up to us. If the patient is feeling crappy, and there are no contraindications, I usually give them the Cardizem. If they say they feel great and are only going to the hospital because they were at the doctors for a routine physical and the doctor while doing a routine ECG, discovered they were in a rapid afib in the 160s, then I leave it alone.
Class: Calcium channel blocker
Action: Partial blockade of AV node conduction
Indication: Atrial fibrillation, Atrial flutter, narrow complex tachycardia
Hypersensivity to drug
Wide complex tachycardia
Known history of Wolf Parkinson White (WPW)
2° or 3° AV block
Relative contraindication: Already on Digoxin and Beta Blocker
Side effect: May induce VF if given to patient with wide complex tachycardia that is due to WPW.
May cause hypotension
Dose: Initial dose: 0.25mg/kg slow IV (average dose 20mg in adult male)
May repeat with 0.35 mg/kg (25 mg average) in 10-15 minutes if no or
diminishing effect. Decrease by 5 mg per bolus for elderly (>70 yr/old).
Route: IV push (bolus) given over 2 minutes; reconstitute according to
Pedi dose: 0.25mg/kg
Important points: If patient is hypotensive secondary to drug administration:
- If not in failure give IV fluids
- If bradycardic administer CaCl2
- If still bradycardia give Atropine
- Transcutaneous pacing may be necessary for markedly symptomatic
- If CHF is present or worsens administer Dopamine infusion
- If all of above fail (persistent hypotension >2-5 minutes) administer glucagon
1 mg IV